Originally published on EMS1
MS conference circuit fixture Ken Bouvier, NRP, deputy chief (retired) of New Orleans EMS, Westwego, Louisiana, was virtually on hand at EMS World Expo 2020 to tackle household hazmat incidents.
With more than 45 years of fire and EMS education, Chief Bouvier served as commander of most New Orleans major events including Mardi Gras, two Super Bowls and major hurricanes, and is the 1989 recipient of the National EMT of the Year Award, 2008 Rocco V. Morando Lifetime Achievement Award and 2019 Louisiana Bureau of EMS Lifetime Achievement Award.
MEMORABLE QUOTES ON EMS RESPONSE TO HOUSEHOLD HAZMAT INCIDENTS
Though Bouvier did not have any virtual beignets on hand, to the dismay of the audience, he did present another memorable session. Here are some of the highlights:
- “With the challenges that we’re having in the world today, just give a good response, give a quick response, be professional at all times, and just remember, all eyes on us – and the world is watching how we respond today.”
- “Move the patient to fresh air – that is not by the exhaust of the fire truck or the ambulance – you want to bring them to fresh air, in the ambulance or under a tree somewhere away from motorized vehicles.”
- “If kids are thirsty, they’re going to drink. They’re going to drink wherever they can find something.”
- “We have to make sure to carry all size blood pressure cuffs so that we can take blood pressures on children and the elderly and everybody.”
3 TAKEAWAYS ON EMS ASSESSMENT AND TREATMENT OF HOUSEHOLD CHEMICAL INGESTION AND EXPOSURE
Bouvier walked the audience through several different types of household chemicals that could be misused or ingested, how to treat patients and what not to do, including the following tips.
1. Dos and don’ts of treating household hazmat injury
Mild cleaners. Hand soap dish soap have a combination of glycols, and can cause gastrointestinal symptoms, minor burns to the mouth or throat, potential nausea, vomiting and diarrhea
- Do: Monitor fluid loss for dehydration, dilution with water or milk will decrease irritation.
Strong cleaners. Bleach, detergents and toilet cleaners, are considered alkaline and have a pH of 10.5-12.7. If swallowed, they will cause burns to the lips, oropharynx and esophagus. Expect spontaneous emesis and diarrhea.
- Do: dilution with water or milk is recommended.
- Do not: neutralization with acid and induced emesis is contraindicated, as is activated charcoal, as it will interfere with visualization.
Ammonia. Most household ammonia will only contain 5-10% concentration, but be sure to check the container. It can cause burns, redness and swelling to the mouth and airway.
- Do: check for swelling and burns, dilute with water or milk (8 oz for adults, 4 oz for children). Administer oxygen, check vitals and pulse ox. Auscultate for pulmonary edema
- Do not: Activated charcoal is not indicated. Do not induce emesis or neutralize with weak acid. Aspiration could cause difficulty breathing.
Liquid laundry detergent pods. Whether by TikTok dare or mistaken identity, children have suffered injuries and even death by swallowing liquid laundry detergent pods. Ingestion causes central nervous system and respiratory depression; inflammation in the lungs; burns to the mouth, esophagus and the stomach; cough, nausea, vomiting; gastrointestinal distress; and it can cause death.
- Do: Flush and wash out the mouth, drink water or milk. Prevent aspiration and transport severe cases.
Batteries. If not bigger than a quarter, batteries will likely pass, but any time a battery is ingested, the patient must be transported to the emergency room for X-rays, Bouvier noted.
- Do: Maintain an open airway, assess breathing, assist ventilation if needed and transport.
Also look for:
- Corrosive poisons. Drain cleaners ingestion (sometimes used intentionally in a suicide) can be extremely painful, causing burns to the upper airway, airway obstruction, reacting to liquids in the stomach, mucous membrane damage, gastrointestinal damage, severe abdominal pain, vomiting, with potential full thickness burns and death.
- Inhaled poisons. Spray cans can pose a danger to children who like to play with them, young folks who use them to get high and the elderly, who can mistake them for hairspray (something Bouvier has seen in the field). Inhalation can cause difficulty breathing; chest pain or tightness; burning in the chest and throat; cough, horseness, stridor, wheezing or rales; dizziness, headache, confusion; seizures, altered mental status, possible unresponsiveness; abnormal respiratory rate; nausea and vomiting; and singed nasal hairs soot in the sputum or throat.
- Absorbed poisons (e.g., a child chewing on a pet’s flea collar, absorbing the chemicals through their mucous membranes, or roll in herbicide or pesticide while playing in a lawn that has recently been treated)
When poisoning is suspected:
- Assess the scene and observe the patient
- Move the patient to fresh air
- Maintain an open airway
- Suction the mouth to remove residue
- Assess breathing rate and volume
- Remove contaminated clothing
- Assess the mouth and airway for burns
- Look in the patient’s nose for singed nasal hairs
- Apply oxygen by NRB mask (BVM/intubate if needed)
- Sit the patient in a semi-fowler position
- Obtain vital signs
- Contact medical control and/or poison control
2. Poison control: a valuable resource
Bouvier noted poison control is a wonderful resource and can provide helpful information and even contact the destination hospital to alert them of the incoming patient.
Remember, however, to follow your protocols. “Medical care goes through your medical control; information about the chemical or the poison exposure can come from the poison control center,” he stressed. “The poison control center gives great advice but they’re not medical control, so they can’t really give you advanced life support care recommendations, you’ve got to follow your own protocol when it comes to care of the patient.
When calling the poison control center, provide:
- Your name, hospital or EMS service
- Name, age and sex of the patient
- Exact substance name (keep the container or take photos)
- Estimated amount involved
- Time the poisoning occurred
- Physical condition of the victim
- How did the poisoning occur (question the family)
- Any additional information you have
3. Emerging threat: hand sanitizer
Since the COVID-19 pandemic cleared grocery store shelves of toilet paper, bleach wipes and hand sanitizer, people have been getting creative and making their own. In addition to the hazards of balancing the chemicals correctly, many hommade hand sanitizers are stored in a variety of common, unlabeled household containers, posing a danger to children who may unsuspectedly drink them.
Hand sanitizer can cause burns to the mouth, lips, throat and eyes; stomach pain, nausea and vomiting. If a significant amount is ingested, hand sanitizer can also cause confusion and dizzyness, and can cause a child to become intoxicated.
To treat hand sanitizer ingestion or exposure, flush the mouth and eyes thoroughly with water. For severe cases, or if no relief is obtained, transport to the emergency room.